Alert archive / Oklahoma / Tornado Warnings in 2004

Tornado Warning 56, NWS Norman, OK

November 10, 2004Oklahoma County, Oklahoma

NWS Norman, OK issued this tornado warning at Nov 10, 2004, 4:36 PM CST for Oklahoma County, Oklahoma. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 10, 2004, 4:36 PM CST (22:36 UTC)
Expired
Nov 10, 2004, 5:00 PM CST
In force
24 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Oklahoma County, OK

The radar

The Norman radar (KTLX), 25 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 10, 3:15 PM CSTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 10.6 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2004-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2004-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 225 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1011 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
225 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

417 
WFUS54 KOUN 102236
TOROUN
OKC109-102300-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
436 PM CST WED NOV 10 2004

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
  OKLAHOMA COUNTY IN CENTRAL OKLAHOMA

* UNTIL 500 PM CST

* AT 436 PM CST...A TORNADO WAS DETECTED BY DOPPLER RADAR NEAR
  SPENCER...MOVING NORTH AT 35 MPH.

* LOCATIONS IN THE WARNING INCLUDE NORTHEASTERN OKLAHOMA CITY

THIS INCLUDES INTERSTATE 44 BETWEEN MILE MARKERS 142 AND 150.

TAKE COVER NOW. LEAVE MOBILE HOMES AND VEHICLES. IF POSSIBLE...MOVE
TO A BASEMENT OR STORM SHELTER. OTHERWISE MOVE TO AN INTERIOR ROOM OR
HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS AND OUTSIDE
WALLS.

LAT...LON 3551 9739 3543 9728 3562 9715 3570 9726

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Nov 10, 2:56 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Nov 10, 2:56 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
256 PM CST WED NOV 10 2004

.DISCUSSION...
BAND OF RAIN THAT MOVED ACROSS THE AREA THIS MORNING HAS MOVED INTO
EASTERN OK. UPR LOW CONT TO SLOWLY MOVE EAST ALONG THE OK/KS BORDER.
AREA OF SHWRS/TSTMS HAVE DEVELOPED IN NW OK UNDER THE UPR LOW AND
NEAR THE SFC LOW. SHWRS/TSTMS WILL CONT TO BE POSSIBLE AS THE UPR
LOW MOVES EAST AND COLD FRONT MOVES ACROSS THE FA. MINIMAL
INSTABILITY AND STRONG WIND SHEAR COULD BE SUFFICIENT FOR SOME SVR
STORMS TO DEVELOP. THE STRONG COLD FRONT WILL MOVE ACROSS THE AREA
THIS AFTN/TONITE WITH STRONG NORTHERLY WINDS BEHIND THE FRONT. WINDS
WILL REMAIN STRONG DURING THE DAY THURS BEFORE FINALLY DECREASING
LATE IN THE DAY. CLDS WILL KEEP TEMPS FROM HAVING A LARGE DIURNAL
RANGE THRU THURS. AT OR BELOW FREEZING TEMPS POSSIBLE FRI MORNING
ACROSS NW HALF OF FA AS CLDS BEGIN TO CLEAR OUT AND WEAK WINDS...
WITH CLDS HELPING TO KEEP TEMPS FROM DROPPING RAPIDLY THURS NITE
ACROSS SE HALF OF FA. HOWEVER...IF CLDS CLEAR OUT QUICKER THAN
EXPECTED NEAR OR BELOW FREEZING TEMPS WILL BE POSSIBLE ACROSS MUCH
OF THE FA FRI MORNING.

WX PATTERN THIS WEEKEND INTO THE MIDDLE OF NEXT WEEK IS DIFFICULT TO
DISCERN. MODELS NOW SHOWING LOW...CURRENTLY ALONG THE WEST
COAST...MOVING EASTWARD BUT BEING BROKEN UP INTO SEVERAL CHUNKS OF
ENERGY AS STRONGER PIECE OF ENERGY DROPS SOUTH ALONG THE WEST COAST
AND BECOMES MORE DOMINATE EVENTUALLY BECOMING A CLOSED LOW OVER
SOUTHERN CA. THE PIECES OF ENERGY ROTATE AROUND THIS SECOND LOW
WHICH WILL MAKE PRECIP POSSIBLE ACROSS WESTERN PORTIONS OF FA SAT.
MAIN LOW THEN EXITS EAST AND AFFECTS THE AREA EARLY/MIDDLE OF NEXT
WEEK. WITH THIS GFS HAS BECOME MORE ALIGNED WITH EUROPEAN/UKMET BUT
TIMING/POSITIONS STILL UNCERTAIN SO WILL NOT MAKE ANY HUGE CHANGES
IN EXTENDED ATTM...EXCEPT TO HAVE THE HIGHER POPS EARLY/MID WEEK
ASSOCIATED WITH THE MAIN LOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  44  47  33  49 /  50  10  10   0
HOBART OK         41  46  31  47 /  20  10  10   0
WICHITA FALLS TX  45  50  34  49 /  20  10  10   0
GAGE OK           34  43  25  45 /  20  10  10   0
PONCA CITY OK     41  44  29  47 /  60  10  10   0
DURANT OK         51  53  38  51 /  60  10  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

25
Hazardous weather outlook, Nov 10, 12:33 PM CST, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CST WED NOV 10 2004

OKZ004>048-050>052-TXZ083>090-111300-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND THIS EVENING.

LOCATION...
THE SLIGHT RISK AREA IS GENERALLY EAST OF A LINE FROM ALVA TO EL
RENO TO CHICKASHA TO DUNCAN AND RYAN OKLAHOMA.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM THIS
AFTERNOON THROUGH MID EVENING.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON UNTIL LATE THIS EVENING.

DISCUSSION...
A STRONG UPPER LEVEL STORM SYSTEM OVER FAR NORTHWEST OKLAHOMA WILL
CONTINUE TO MOVE EASTWARD THIS AFTERNOON AND TONIGHT.  SURFACE LOW
PRESSURE ASSOCIATED WITH THE STORM SYSTEM IS EXPECTED TO BE LOCATED
OVER CENTRAL OKLAHOMA BY EARLY THIS EVENING.  A PACIFIC COLD FRONT
OR DRYLINE ASSOCIATED WITH THE SURFACE LOW WILL EXTEND SOUTHWARD
INTO SOUTHCENTRAL OKLAHOMA AND WESTERN NORTH TEXAS.  A STRONGER COLD
FRONT WILL BE LOCATED BACK FARTHER TO THE NORTH AND WEST.  SURFACE
MOISTURE WILL INCREASE AND DEEPEN IN ADVANCE OF THE LOW THIS
AFTERNOON.  BY MID TO LATE AFTERNOON...SHOWERS AND A FEW
THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER WESTERN PARTS OF THE
SLIGHT RISK AREA. INSTABILITY AND DEEP LAYER SHEAR WILL BE
SUFFICIENT FOR A FEW STRONG TO SEVERE THUNDERSTORMS.  LARGE HAIL AND
DAMAGING THUNDERSTORM WINDS WILL BE THE MAIN THREATS.  HOWEVER
STRONG SHEAR IN THE LOWER LEVELS OF THE ATMOSPHERE SUGGEST THAT
TORNADOES WILL ALSO BE POSSIBLE.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST THURSDAY NOV 11.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...50 PERCENT.

OTHER HAZARDOUS WEATHER...
SOUTH WINDS TODAY OVER CENTRAL AND WESTERN OKLAHOMA WILL GUST 25 TO
30 MPH. THE WINDS WILL SHIFT TO THE NORTH TONIGHT AND GUST OVER 30
MPH BEHIND THE COLD FRONT. DRIVERS IN HIGH PROFILE VEHICLES... AND
BOATERS ON AREA LAKES... MAY EXPERIENCE PROBLEMS FROM THE WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS EXPECTED.

OTHER HAZARDOUS WEATHER...
BRISK NORTH WINDS GUSTING OVER 30 MPH WILL PERSIST INTO THURSDAY AS
COLDER AIR CONTINUES TO SPREAD INTO THE SOUTHERN PLAINS BEHIND THE
COLD FRONT. TEMPERATURES WILL DROP TO NEAR OR BELOW FREEZING OVER
NORTHERN OKLAHOMA FRIDAY MORNING... AND OVER MUCH OF THE AREA BY
SATURDAY MORNING.

THERE WILL BE A SLIGHT CHANCE OF SNOW OR MIXED PRECIPITATION OVER
PARTS OF FAR WESTERN AND NORTHWESTERN OKLAHOMA SATURDAY AND SATURDAY
NIGHT.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT
7 AM CST THURSDAY NOVEMBER 11TH.

SIX

In the hours before

Special weather statement, Nov 10, 3:27 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
327 PM CST WED NOV 10 2004

OKZ024-025-102145-

CANADIAN OK-OKLAHOMA OK-
327 PM CST WED NOV 10 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CANADIAN AND OKLAHOMA
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER EXTREME WESTERN OKLAHOMA CITY
...BETWEEN MUSTANG AND YUKON AT 327 PM CST...MOVING NORTHEAST AT 35
MPH. BRIEF VERY HEAVY RAIN AND SMALL HAIL CAN BE EXPECTED.
Special weather statement, Nov 10, 3:34 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
334 PM CST WED NOV 10 2004

OKZ005-006-102200-

ALFALFA OK-WOODS OK-
334 PM CST WED NOV 10 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA AND WOODS COUNTIES.

AN AREA OF STRONG THUNDERSTORMS WAS LOCATED FROM BURLINGTON...
CHEROKEE...AND LAMBERT...WEST INTO EASTERN WOODS COUNTY. THE STORMS
WILL LIKELY PRODUCE BRIEF HEAVY RAIN AND SOME SMALL HAIL AS THEY
MOVE NORTHEAST AT 25 MPH.
Special weather statement, Nov 10, 3:42 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
342 PM CST WED NOV 10 2004

OKZ019-024-025-029-102200-

CANADIAN OK-CLEVELAND OK-LOGAN OK-OKLAHOMA OK-
342 PM CST WED NOV 10 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CANADIAN...CLEVELAND...LOGAN
AND OKLAHOMA COUNTIES.

STRONG THUNDERSTORMS CONTINUED TO DEVELOP AND WERE LOCATED OVER FAR
SOUTHWEST OKLAHOMA CITY...NEAR YUKON...AND JUST SOUTHWEST OF SEWARD
AT 342 PM CST...MOVING NORTHEAST AT 30 MPH. VERY HEAVY RAIN AND SOME
HAIL CAN BE EXPECTED.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
Special weather statement, Nov 10, 4:04 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
404 PM CST WED NOV 10 2004

OKZ025-102215-

OKLAHOMA OK-
404 PM CST WED NOV 10 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR OKLAHOMA COUNTY.

A STRONG THUNDERSTORM WAS LOCATED JUST NORTH OF WILL ROGERS AIRPORT
AT 404 PM CST...MOVING NORTHEAST AT 30 MPH. HAIL AND VERY HEAVY RAIN
CAN BE EXPECTED AS THE STORM TRACKS ACROSS OKLAHOMA CITY.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
Special weather statement, Nov 10, 4:15 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
415 PM CST WED NOV 10 2004

OKZ025-028-029-102230-

CLEVELAND OK-MCCLAIN OK-OKLAHOMA OK-
415 PM CST WED NOV 10 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLEVELAND...MCCLAIN AND
OKLAHOMA COUNTIES.

STRONG THUNDERSTORMS WERE LOCATED JUST NORTH OF DOWNTOWN OKLAHOMA
CITY...OVER WEST EDMOND...AND ABOUT 15 MILES SOUTHWEST OF NORMAN AT
415 PM ...MOVING NORTHEAST AT 30 MPH.

SMALL HAIL...HEAVY DOWNPOURS...AND WINDS AROUND 40 MPH ARE POSSIBLE.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 10, 4:24 PM CSTSevere Thunderstorm WarningOUNOklahoma36 min
Nov 10, 4:54 PM CSTTornado WarningOUNLincoln, Oklahoma51 min
Nov 10, 5:41 PM CSTTornado WarningOUNPottawatomie34 min
Nov 10, 5:42 PM CSTTornado WarningOUNLincoln33 min
Nov 10, 5:57 PM CSTTornado WarningOUNPayne48 min

Nearby

Tornado Warnings in Oklahoma, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.